Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 98, NWS Melbourne, FL

August 3, 1996Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 3, 1996, 4:39 PM EDT for Osceola County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 1996, 4:39 PM EDT (20:39 UTC)
Expired
Aug 3, 1996, 5:15 PM EDT
In force
36 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 032040
SVRMLB
FLC097-032115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
439 PM EDT SAT AUG 3 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...EASTERN OSCEOLA COUNTY
 
AT 440 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING
DAMAGING WINDS OVER EASTERN OSCEOLA COUNTY. THE THUNDERSTORM WAS MOVING
TO THE SOUTH AND WILL AFFECT AREAS FROM DEER PARK TO KENANSVILLE THROUGH
5 PM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:57 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 3, 12:57 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1255 PM EDT SAT AUG 3 1996

AFTER A BUSY AFTERNOON/EVENING...SKIES SHOULD GRADUALLY CLEAR
OVERNIGHT. WITH LOTS OF GROUND MOISTURE AND LIGHT WINDS...A FEW
PATCHES OF LATE NIGHT FOG WILL DEVELOP.

SUNDAY LOOKS LIKE A TRANSITION DAY AS THE UPPER LEVEL LOW OVER THE
SOUTHWESTERN ATLANTIC CONTINUES DRAWING DRIER AIR ALOFT TOWARDS
FL...WITH DRIER AIR INDICATED ON WATER VAPOR IMAGERY AND IN THE 12Z
SOUNDING FROM NASSAU. THE MODELS DIFFER IN THE RATE OF DEEP LAYER
DRYING BUT AGREE ON THE TREND AS THE WEAK SURFACE TROUGH OVER NORTH
FL IS FORECAST TO DISSIPATE AND THE LOW LEVEL RIDGE OVER THE SW
ATLANTIC WILL BUILD BACK TO THE WEST. AS THIS OCCURS...THE RESULT IN
TOMORROW'S FORECAST IS THAT SOUTHERLY FLOW ALONG THE EAST COAST WILL
ALLOW THE EAST COAST SEA BREEZE TO DRIFT A LITTLE FARTHER
INLAND...IMPLYING GREATEST AFTERNOON CONVERGENCE OVER THE INTERIOR.
CONSEQUENTLY...POPS WOULD BE SCATTERED ALONG THE EAST COAST
INCREASING TO LOCALLY NUMEROUS INLAND. THE TREND TOWARDS LOWER PW'S
AND LESS COVERAGE IS EXPECTED TO CONTINUE ON MONDAY.

PETERSEN

In the hours before

Special weather statement, Aug 3, 11:00 AM EDT, 5 hours 39 minutes before
FLZ041-044>047-053-054-058-059-064-501-031630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT SAT AUG 3 1996

...NUMEROUS THUNDERSTORMS ACROSS CENTRAL FL THIS AFTERNOON AND
EVENING...

A MOIST AND UNSTABLE ATMOSPHERE REMAINS OVER EAST CENTRAL FLORIDA
TODAY. THUNDERSTORMS WILL DEVELOP ALONG SEABREEZE BOUNDARIES NEAR
BOTH COASTS. AS THE WEST COAST SEA BREEZE MOVES INLAND...STORMS WILL
INCREASE IN COVERAGE OVER INTERIOR LOCATIONS THIS AFTERNOON. THE TWO
SEABREEZES WILL COLLIDE AND SUSTAIN STORMS AS THEY CONTINUE MOVING
NORTHEAST TOWARDS THE EAST COAST.

SEVERAL STRONG THUNDERSTORMS ARE LIKELY TODAY. THE MAIN THREATS FROM
THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND VERY
HEAVY DOWNPOURS...WHICH MAY RESULT IN FLOODING OF STREETS AND POORLY
DRAINED AREAS. STRONGER STORMS MAY PRODUCE WIND GUSTS ABOVE 40 MPH
AND SMALL HAIL. MOVE INDOORS AT THE FIRST SIGN OF A THUNDERSTORM.

MARINE OUTLOOK...THUNDERSTORMS WILL MOVE NORTH NORTHEAST NEAR 15 MPH
ACROSS THE EAST COAST AND OVER THE INTRACOASTAL AND COASTAL WATERS
THROUGH THIS EVENING. STORMS MAY PRODUCE CLOUD TO WATER
LIGHTNING...GUSTY WINDS...AND REDUCED VISIBILITY IN HEAVY RAIN.
ISOLATED WATERSPOUTS ARE ALSO POSSIBLE.

PETERSEN

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.